Alert archive / Missouri / Flash Flood Warnings in 2024

Flash Flood Warning 25, NWS Springfield, MO

May 17, 2024Dent County, Shannon County, Texas County, Missouri

NWS Springfield, MO issued this flash flood warning at May 17, 2024, 4:43 PM CDT for Dent County, Shannon County, Texas County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2024, 4:43 PM CDT (21:43 UTC)
Expired
May 17, 2024, 9:51 PM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Dent County, MO, Shannon County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 158 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2024-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2024-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1068 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

207 
WGUS53 KSGF 172143
FFWSGF
MOC065-203-215-180345-
/O.NEW.KSGF.FF.W.0025.240517T2143Z-240518T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
443 PM CDT Fri May 17 2024

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Southwestern Dent County in south central Missouri...
  Northwestern Shannon County in south central Missouri...
  Northeastern Texas County in south central Missouri...

* Until 1045 PM CDT Friday.

* At 443 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Akers, Montauk, Montauk State Park and Ozark National Scenic 
  Riverways.

This includes the following low water crossings...
  Gladden Creek at Highway KK and Big Creek at County Road 390.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3751 9166 3749 9158 3742 9153 3735 9147
      3732 9165 3734 9172 3742 9173 3749 9170

FLASH FLOOD...RADAR INDICATED

$$

JSS
2 follow-up statements
374 
WGUS73 KSGF 180058
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
758 PM CDT Fri May 17 2024

MOC065-203-215-180345-
/O.CON.KSGF.FF.W.0025.000000T0000Z-240518T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dent MO-Shannon MO-Texas MO-
758 PM CDT Fri May 17 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT THIS 
EVENING FOR SOUTHWESTERN DENT, NORTHWESTERN SHANNON AND NORTHEASTERN 
TEXAS COUNTIES...

At 758 PM CDT, Doppler radar indicated between 2 and 3 inches of 
rain have fallen across the warned area. Flash flooding is ongoing 
or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Akers, Montauk, Montauk State Park and Ozark National Scenic 
  Riverways.

This includes the following low water crossings...
  Gladden Creek at Highway KK and Big Creek at County Road 390.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3751 9166 3749 9158 3742 9153 3735 9147
      3732 9165 3734 9172 3742 9173 3749 9170

FLASH FLOOD...RADAR INDICATED

$$

MB
854 
WGUS73 KSGF 180251
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
951 PM CDT Fri May 17 2024

MOC065-203-215-180301-
/O.CAN.KSGF.FF.W.0025.000000T0000Z-240518T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dent MO-Shannon MO-Texas MO-
951 PM CDT Fri May 17 2024

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN DENT, 
NORTHWESTERN SHANNON AND NORTHEASTERN TEXAS COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3751 9166 3749 9158 3742 9153 3735 9147
      3732 9165 3734 9172 3742 9173 3749 9170

$$

MB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 17, 2:05 PM CDT, 2 hours 38 minutes earlier. Its key messages:

  • Chances (20-50%) for scattered showers and a few thunderstorms this afternoon into the early evening. No severe weather or flooding expected.
  • Above normal temperatures this weekend into early next week with near record temperatures Monday and Tuesday.
  • Return of active weather and severe thunderstorm potential early to mid next week.
Area forecast discussion, May 17, 2:05 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
205 PM CDT Fri May 17 2024

.KEY MESSAGES...

- Chances (20-50%) for scattered showers and a few
  thunderstorms this afternoon into the early evening. No severe
  weather or flooding expected.

- Above normal temperatures this weekend into early next week
  with near record temperatures Monday and Tuesday.

- Return of active weather and severe thunderstorm potential early
  to mid next week.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 1222 PM CDT Fri May 17 2024

A glance at visible satellite imagery reveals a cumulus field
gradually becoming more agitated early this afternoon. The
expectation remains for this to evolve into weakly forced
scattered convection across the area this afternoon. Hi- res
guidance indicates anywhere from 1000-1600 J/kg of instability
available to tap into, so lightning will be possible. Given the
low shear environment, this activity will be pulse- like in
nature, with any one storm likely to be short-lived. Lightning
and brief moderate to heavy rain are the primary hazards.
Chances for convection wind down this evening with the loss of
diurnal heating.

Areas of fog may develop late tonight into early tomorrow
morning as clearing skies and light winds will support
radiative cooling. These factors combined with residual low-
level moisture support fog development, particularly across
low-lying and sheltered environments. The 12Z HREF probabilities
of visibilities less than 1 mile are highest south of I-44
where they range from 40-80%.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 1222 PM CDT Fri May 17 2024

Warm Temperatures:
Temperatures will be on the rise Saturday into early next week
as mid-level ridging moves into the area. NBM (4.2) data show
fairly small 25th-75th percentile spreads of 3-4 degrees,
indicating high confidence in the temperature forecast. Global
models depict anomalously warm 850 mb temperatures ranging from
16-20 degrees Celsius Sunday through Tuesday, which is close to
the 90th percentile of climatology. This warm air will support
high temperatures in the mid to upper 80s during this time, with
some areas possibly touching 90. These temperatures would come
within a few degrees of daily records (see Climate section
below).

Temperatures look to cool down Wednesday though the end of the
week with the passage of a cold front. Forecast highs range from
the upper 70s to mid 80s.

Severe Thunderstorm Chances:
Most areas remain dry through the weekend, though a passing
shortwave will introduce some shower and thunderstorm chances
late Sunday night into Monday, mainly across eastern Kansas and
central Missouri. These storms are expected to weaken as they
shift east out of Kansas and Nebraska, and severe weather is not
anticipated at this time.

We are, however, continuing to monitor the severe thunderstorm
potential Tuesday and Wednesday. Ensemble guidance depicts an
upper- level trough with multiple shortwave impulses over the
western CONUS Monday that will shift east early next week. At
the surface, a deepening low pressure system over the Plains is
progged to track northeast into the Great Lakes region, dragging
a cold front along with it. Strong and deep southwesterly flow
will provide significant moisture advection over the region
along with deep-layer shear. While many details still remain
unclear and need to be ironed out in future forecasts, the
atmosphere may be supportive of organized convection capable of
producing severe weather. As of now, the most likely timing
appears to be Tuesday afternoon and evening. The Storm
Prediction Center has our entire area outlined in a Slight (15%)
risk for severe storms.

Notably, ensembles have trended a bit slower/later with their
timing. A slower solution may also open the door to additional
severe thunderstorm potential Wednesday, though this threat is
highly conditional and low confidence at this point. CIPS
analogs and CSU machine learning probabilities also highlight
severe weather potential during this period. Stay tuned for
further updates in the coming days.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1211 PM CDT Fri May 17 2024

Scattered cumulus clouds will continue to develop through the
beginning of the TAF period. Scattered showers and thunderstorms
are likely across the region, though confidence in any one storm
impacting a terminal site at a specific time is limited, so any
mention of lightning was relegated to a TEMPO group. Chances for
convection wind down after 00Z.

Fog development is possible late tonight into early Saturday
morning across the region, with the best signal across far
southern Missouri near the BBG site.

Winds will remain light and generally southerly through much of
the TAF period outside of any thunderstorms this afternoon.

&&

.CLIMATE...
Issued at 100 PM CDT Wed May 15 2024

Record High Temperatures:

May 20:
KSGF: 90/1964
KJLN: 92/1956
KUNO: 89/1964

May 21:
KSGF: 91/1987
KJLN: 91/1987

Record High Minimum Temperatures:

May 20:
KSGF: 71/1902

May 21:
KSGF: 70/1902

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Didio
LONG TERM...Didio
AVIATION...Didio
CLIMATE...Burchfield
Hazardous weather outlook, May 17, 3:30 PM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
330 PM CDT Fri May 17 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-182030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
330 PM CDT Fri May 17 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited lightning risk.
  Limited Fog risk.

DISCUSSION...

Scattered showers and a few non-severe thunderstorms continue this
afternoon into the early evening, mostly along and south of
Interstate 44.

Areas of fog will develop late tonight into Saturday morning.
Visibilities may drop below 1 mile at times, particularly in low-
lying and sheltered areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorm chances will return to the area next week, with a
chance of severe thunderstorms Tuesday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Didio

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 4:21 PM CDTSevere Thunderstorm WarningSGFDent24 min

Nearby

Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.